Hail, King
- When
- April 28, 8:17 PM CST
- Where
- King County, Guthrie
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -100.330
Law enforcement officials reported penny size hail in Guthrie.
Scattered thunderstorms impacted portions of the west Texas South Plains during the evening hours of the 28th and persisted into the very early morning hours of the 29th. A few storms became severe and produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms impacted portions of the west Texas South Plains during the evening hours of the 28th and persisted into the very early morning hours of the 29th. A few storms became severe and produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 5:38 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 638 PM CDT TUE APR 28 2009 .AVIATION... MVFR CEILINGS ACROSS THE AREA ARE EXPECTED TO LOWER INTO THE IFR RANGE THIS EVENING...AND BE ACCOMPANIED BY THE DEVELOPMENT OF FOG...WHICH MAY BE DENSE ON THE CAPROCK. IN ADDITION...SCATTERED THUNDERSTORMS WILL DEVELOP AND MAY IMPACT BOTH TAF SITES. PERIODIC LIFR CONDITIONS ARE POSSIBLE DUE TO FOG AND/OR HEAVY RAIN. THE WIND WILL REMAIN FROM THE EAST-SOUTHEAST AND GENERALLY IN THE 10 TO 20 KT RANGE EXCEPT IN THE VICINITY OF THUNDERSTORMS. A GRADUAL CLEARING TREND IS EXPECTED FROM WEST TO EAST ON WEDNESDAY WITH POSSIBLE VFR CONDITIONS BY MID-LATE AFTERNOON. && .PREV DISCUSSION... /ISSUED 317 PM CDT TUE APR 28 2009/ SHORT TERM... THE TONIGHT/WEDNESDAY FORECAST PERIOD IS RIDDLED WITH COMPLEXITIES. YET IT SEEMS EVIDENT THAT THE MOST LIKELY TIMEFRAME FOR RAIN/STORMS WILL BE 06Z-12Z. BOTH SEVERE THUNDERSTORMS AND DENSE FOG MAY PRESENT HAZARD POTENTIAL THIS PERIOD. CURRENTLY...A MOIST/COOL POST FRONTAL AIRMASS AND ASSOCIATED UPSLOPE SURFACE WINDS REMAIN WELL ENTRENCHED OVER WEST TEXAS. CLEARING OF STRATUS IS RESTRICTED TO THE TRANS PECOS REGION/SACRAMENTO FOOT HILLS...WHERE THE FIRST SIGNS OF CONVECTIVE INITIATION SEEM TO BE UNDERWAY. ALSO...CURRENT VAPOR IMAGERY DEPICTS INCREASING ENHANCEMENT WITHIN SOUTHWESTERLY UA FLOW OVER THE DESERT SOUTHWEST...WHERE MODELS SUGGEST MULTIPLE EMBEDDED WAVES EXIST. UPSLOPE EAST-SOUTHEASTERLY WINDS AND LOW T/TD SPREADS SUGGEST A POTENTIAL FOR FOG BY LATE EVENING. IN FACT PROGGED LOW LEVEL RH FIELDS AND LOW LEVEL SATURATION IN FORECAST SOUNDINGS SUGGEST DENSE FOG MAY DEVELOP...AND WE WILL INTRODUCE THIS IN THE HAZARD PRODUCT. A NOTABLE LLJ/WAA REGIME IS EXPECTED TO BECOME ESTABLISHED TONIGHT IN ADVANCE OF THE AFOREMENTIONED EMBEDDED WAVES...AND THIS WILL PROMOTE A NORTHWARD RETREAT OF THE OLD FRONTAL BOUNDARY AS A DIFFUSE WARM FRONT. MODELS ADDITIONALLY DEPICT INCREASING SIGNALS FOR CONVECTIVE QPF OVERNIGHT WITHIN THIS REGIME...AND PERHAPS AS ACTIVITY THAT ORIGINATES OVER THE TERRAIN OF SOUTHWEST TEXAS/ SOUTHEAST NEW MEXICO APPROACHES. WITH ONGOING MOIST/WAA...MUCAPES ARE PROGGED TO APPROACH 1000J/KG OVER THE SOUTH PLAINS...AND INCREASINGLY UNSTABLE LOW LEVEL PROFILES ARE ALSO DEPICTED. WITH DEEP LAYER SHEAR SUFFICIENT FOR STORM ORGANIZATION...A THREAT FOR LARGE HAIL /MAX SIZES LIKELY LIMITED TO GOLFBALLS OR LESS PER WEAK-MODERATE INSTABILITY/ WILL EXIST WITH ACTIVITY THAT EVOLVES OVER THE SOUTH PLAINS OVERNIGHT. HOWEVER...MODEL SOUNDINGS/ HODOGRAPHS SUGGEST THAT LOW LEVEL INSTABILITY AND IMPRESSIVE LOW LEVEL VEERING WIND FIELDS MAY REMAIN SUFFICIENT FOR A BRIEF TORNADO THREAT...EVEN AFTER 06Z. THE EVOLUTION OF OVERNIGHT CONVECTION WILL HAVE A SIGNIFICANT IMPACT ON WEDNESDAY/S THUNDERSTORM PROBABILITIES. IT APPEARS THAT THE DRYLINE WILL SHARPEN AND PROGRESS EASTWARD OVER THE CENTRAL FA BY WEDNESDAY AFTERNOON AND THAT THIS WILL PROMOTE A SHARP WARMING...BUT THE EXTENT OF CONVECTIVE INITIATION REMAINS IN QUESTION. FORECAST SOUNDINGS SUGGEST THAT THE CONDITIONAL SEVERE WEATHER POTENTIAL WOULD BE QUITE HIGH...BUT THE DETAILS REMAIN TO BE SEEN. THUS WILL MAINTAIN CURRENT GRIDDED POPS WHICH FAVOR THE EASTERN HALF OF THE AREA FOR THUNDERSTORM POTENTIAL. LONG TERM... SPORADIC PRECIPITATION CHANCES WILL CONTINUE THROUGH THE LONG TERM FORECAST WITH GROWING UNCERTAINTY TOWARDS NEXT WEEK. CHANCES OF PRECIPITATION MAY LAST THROUGH TOMORROW EVENING AS WEAK LARGE SCALE LIFT LINGERS ACROSS EASTERN AREAS WITH HIGH MOISTURE CONTENT STILL IN PLACE. FOR THURSDAY...AS THE DRYLINE MIXES EASTWARD ACROSS THE AREA SLIGHT CHANCES OF STORMS WILL BE POSSIBLE AGAIN. PROGGED SURFACE CAPE VALUES ARE BETWEEN 3000 AND 4000 J/KG. THIS IS IN ADDITION TO LITTLE SURFACE BASED CIN EAST OF THE DRYLINE. A COLD FRONT ON FRIDAY IS FORECAST A LITTLE FASTER IN THE MODELS SO HAVE UPDATED THE GRIDS ACCORDINGLY WITH THE FRONT MOVING THROUGH THE AREA BY THE AFTERNOON. HAVE ALSO LOWERED TEMPERATURES CONSIDERABLY WITH THIS EXPECTED FRONTAL PASSAGE AS WELL. ISENTROPIC UPGLIDE WILL COMMENCE BY EARLY SATURDAY MORNING LEADING TO COOL TEMPERATURES AND CHANCES OF SHOWER ACTIVITY THROUGH SUNDAY. STILL TOO DIFFICULT TO PIN DOWN A TIME OF ENHANCED ISENTROPIC ASCENT AT THE MOMENT. THERE EXIST CONSIDERABLE DIFFERENCES IN THE MODELS AFTER THE WEEKEND BETWEEN THE EURO AND GFS SOLUTIONS. THE GFS DRIVES A COUPLE MORE FRONTS THROUGH THE AREA ON SUNDAY AND TUESDAY WHILE THE EUROPEAN KEEPS A COLD FRONT NORTH OF THE AREA UNTIL MONDAY. BY THE MIDDLE OF THE WEEK THE GFS DEVELOPS A RIDGE OVER THE AREA WHILE THE EURO HAS A DEEP...SLOW MOVING TROUGH WHICH WOULD GENERATE A COUPLE NIGHTS OF SEVERE WEATHER ACROSS WEST TEXAS BASED ON THE FORECAST TRACK. THROUGH THE OPERATIONAL GFS RUN IS CONSIDERABLY DIFFERENT FROM THE EURO...SEVERAL GFS ENSEMBLE MEMBERS DEVELOP SOLUTIONS SIMILAR TO THE EURO MODEL RUN. THEREFORE HAVE ADDED POPS IN FOR THE MIDDLE OF NEXT WEEK. JDV && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CDT TUE APR 28 2009 TXZ021>044-292100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 346 PM CDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE REGION OVERNIGHT...WITH LARGE HAIL THE MAIN THREAT BUT ALSO A SMALL THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES. VERY HEAVY RAIN IN A FEW LOCATIONS COULD ALSO LEAD TO ISOLATED FLOODING. A VERY MOIST AIRMASS LYING OVER THE SOUTHERN PLAINS WILL CONTINUE TO DESTABILIZE OVERNIGHT WITH THE APPROACH OF A DISTURBANCE FROM THE SOUTHWEST. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF EASTERN NEW MEXICO AND THE EASTERN TRANS PECOS REGION BY EARLY THIS EVENING...AND THEN MOVE INTO AND FURTHER DEVELOP ACROSS THE TEXAS SOUTH PLAINS THROUGHOUT THE NIGHT. A DIFFUSE SURFACE FRONTAL BOUNDARY LIFTING NORTHWARD INTO THE AREA MAY PROVIDE A FOCUS FOR MORE COMMON SUPERCELL DEVELOPMENT. BECAUSE OF STRONG TURNING OF WINDS IN THE LOWER ATMOSPHERE...A SMALL RISK OF TORNADOES WILL EXIST. EXTRA CAUTION IS WARRANTED BECAUSE OF THE SOMEWHAT UNUSUAL TIMING OF THE THREAT FOR SEVERE WEATHER DURING THE OVERNIGHT HOURS. NON PRECIPITATION AREAS OF FOG...AT TIMES PRODUCING VISIBILITIES BELOW A MILE...ARE EXPECTED OVERNIGHT. THICKEST FOG MAY BE ON AND ALONG THE CAP-ROCK ESCARPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DRYLINE WILL PUSH INTO THE CENTRAL OR EASTERN SOUTH PLAINS WEDNESDAY AFTERNOON. THIS WILL BRING THE POTENTIAL FOR LATE AFTERNOON AND EVENING SEVERE THUNDERSTORMS...ESPECIALLY EAST OF INTERSTATE 27 AND HIGHWAY 87. BY LATER THIS WEEKEND INTO EARLY NEXT WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 625 PM CDT TUE APR 28 2009 TXZ023-029-290030- SWISHER TX-HALE TX- 625 PM CDT TUE APR 28 2009 ...STRONG THUNDERSTORM ACROSS HALE AND SWISHER COUNTIES... AT 622 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF HALFWAY...OR ABOUT 8 MILES WEST OF PLAINVIEW...MOVING NORTH AT 30 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 729 PM CDT TUE APR 28 2009 TXZ023-290045- SWISHER TX- 729 PM CDT TUE APR 28 2009 ...STRONG THUNDERSTORM ACROSS NORTHERN SWISHER COUNTY... AT 729 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHERN SWISHER COUNTY...OR ABOUT 9 MILES NORTHEAST OF TULIA...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 851 PM CDT TUE APR 28 2009 TXZ038-290215- KING TX- 851 PM CDT TUE APR 28 2009 ...STRONG THUNDERSTORM MOVING ACROSS KING COUNTY... AT 850 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GUTHRIE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 913 PM CDT TUE APR 28 2009 TXZ038-290300- KING TX- 913 PM CDT TUE APR 28 2009 ...STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS KING COUNTY... AT 911 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF GUTHRIE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
2 hail. Local standard time, as filed.
Law enforcement officials reported penny size hail in Guthrie.
The local broadcast media relayed a report of penny size in Lazbuddie shortly before 01:00 CST on the 29th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161679, 161678.